Hail, Broome
- When
- May 27, 5:23 PM EST
- Where
- Broome County, 1.03 mi E of Tracy Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -76.060
A frontal boundary sagged south across central New York and the atmosphere became moderately unstable south of the front. Showers and thunderstorms developed, with some storms producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A frontal boundary sagged south across central New York and the atmosphere became moderately unstable south of the front. Showers and thunderstorms developed, with some storms producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:55 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 355 PM EDT FRI MAY 27 2011 .SYNOPSIS... SCATTERED SHOWERS AND A CHANCE FOR THUNDERSTORMS INTO TONIGHT. S0ME STORMS OVER NORTHEAST PA AND PORTIONS OF CENTRAL NEW YORK MAY BECOME SEVERE. WARM HUMID AIR AND WEAK DISTUBANCES MOVING ACROSS THE AREA WILL KEEP THE CHANCE FOR SHOWERS AND THUINDERSTORMS THROUGH THE WEEKEND. MEMORIAL DAY LOOKS TO BE A HOT ONE WITH AFTERNOON TEMPERATURES IN THE UPPER 80S. && .NEAR TERM /THROUGH SATURDAY/... NOT MUCH HAPPENING WITH SHOWERS UP OVER FINGER LAKES AREA. A STATIONARY FRON REMAINS IN THE AREA WITH A 20 DEGREE DIFFERENCE IN TEMPERATURES SYRACUSE AND ROCHESTER. SYRACUSE WINDS HAVE TURNED TO BE FROM THE NORTH AND TEMPERATURES COOLED A LITTLE THERE THIS AFTERNOON. AS OF 3 PM THE FRONT LOOKED TO STRETCH FROM ABOUT ROME TO JUST S OF SYRACUSE TO NORTH OF PENN YAN. BEST INSTABILITY LIES SOUTHEAST OF THE FRONT ACROSS NORHTEAST PA AND SOUTH CENTRAL NEW YORK. AT 4 PM CELLS WERE STARTING TO GROW IN THE WATCH AREA. FOR TONIGHT THE HI RES MODELS ARE INDICATING A SECOND BATCH OF SHOWERS AND THUNDERSTORMS MAY MOVE ACROSS NE PA INTO CENTRAL NY BETWEEN 10 PM AND 2 AM AND SO POP AND CLOUDS ARE KEPT IN THE FORECAST. SEVERE WEATHER IS NOT EXPECTED WITH THIS SECOND BATCH BUT IT WILL HAVE TO WATCHED AS FAR AS ADDITIONAL RAINFALL ACROSS THE AREA. CHANCE FOR SHOWERS AND THUNDER DIMINISHES TO MORE ISOLATED OR LOWER CHANCES AFTER 3 AM SAT UP THROUGH ABOUT NOON. AFTERNOON ON SATURDAY COULD SEE MORE SCATTERED SHOWERS AND THUNDERSTORMS THOUGH SEVERE STORMS ARE NOT EXPECTED. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... THE MODEL FORECASTS FOR SATURDAY NIGHT INTO MONDAY...MEMORIAL DAY... HAVE CHANGED A LITTLE IN THAT AN UPPER LEVEL RIDGE IS FORECAST TO BUILD OVER THE SE US AND HEIGHTS RISE ACROSS PA AND NY BUT THE RIDGE IS NOW FORECAST TO BE FLATTER ACROSS US ALLOWING FOR SHORT-WAVES TO PASS OVER US. THE WARMER TEMPERATURES WILL OCCUR BUT THE SHORT-WAVES MEAN THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE AND SKIES WILL BE A LITTLE CLOUDIER. H85 TEMPS QUICKLY WARM TO NEAR 17C WHICH IF MIXED DOWN WOULD SUPPORT TEMPS IN THE LOWER TO MIDDLE 80S. MODELS CONTINUE TO SUGGEST A POSSIBLE MCS AS THE NEXT UPPER SHORTWAVE MOVES ACROSS THE REGION. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. MONDAY NIGHT THROUGH TUESDAY, A STRONG UPPER LEVEL RIDGE WILL EXIST ACROSS THE EASTERN UNITED STATES WITH HEIGHTS AROUND 591 DM INTO CENTRAL NEW YORK ALONG WITH SURFACE HIGH PRESSURE IN THE MID ATLANTIC REGION. THIS WILL RESULT IN VERY WARM TEMPERATURES WITH MAINLY CLEAR SKIES AS MAX TEMPS ON TUESDAY RANGE FROM THE MID 80S TO LOWER 90S. REST OF EXTENDED SHOWS THE UPPER LEVEL RIDGE RETROGRADE INTO THE MID WEST WHILE UPPER LEVEL HEIGHTS IN THE NORTHEAST FALL DUE TO SYSTEM MOVING THROUGH EASTERN CANADA. TUESDAY NIGHT THROUGH WEDNESDAY, SFC LOW PRES TRACKING THROUGH EASTERN CANADA WILL DRAG A COLD FRONT THROUGH THE AREA WEDNESDAY MORNING. WILL CONTINUE TO INDICATE LOW CHC POPS FOR SHRA/TSRA TUESDAY NIGHT AND WEDNESDAY WITH FRONTAL PASSAGE. MAX TEMPS ON WEDNESDAY WILL RANGE FROM THE MID 70S TO LOWER 80S. WEDNESDAY NIGHT THROUGH FRIDAY, SURFACE HIGH PRESSURE WILL BUILD SOUTH FROM THE UPPER GREAT LAKES INTO THE OHIO VALLEY. PERIOD WILL BE DRY WITH PARTY TO MAINLY CLEAR SKIES AND TEMPS NEAR SEASONAL VALUES. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... STALLED FRONTAL BOUNDARY CURRENTLY STRETCHES NEAR THE TERMINALS OF BOTH KSYR/KRME. THIS BOUNDARY IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH THE OVERNIGHT PERIOD THEN MOVE NORTH ON SATURDAY. UPPER LEVEL WAVE IN THE OHIO WILL GRADUALLY MOVE EAST THROUGH SATURDAY PRODUCING WIDESPREAD SHOWERS THIS AFTERNOON THROUGH EVENING THEN AGAIN ON SATURDAY. ATMOSPHERE NOT NEARLY AS UNSTABLE AS YESTERDAY WITH SIGNIFICANT CONVECTION ONLY POSSIBLE AT KBGM/KAVP. IN GENERAL WIDESPREAD VFR SHOWERS EXPECTED THROUGH THIS AFTERNOON WITH POSSIBLE HEAVIER CONVECTION AT KBGM/KAVP LATE THIS AFTERNOON INTO EARLY EVENING. INCLUDED BRIEF MVFR TEMPO GROUPS FOR HEAVY SHOWERS FOR THIS ACTIVITY AND MENTIONED CB IN CLOUD GROUP TO INDICATE POTENTIAL FOR THUNDERSTORMS. THIS EVENING WIDESPREAD MVFR SHOWERS ARE EXPECTED WITH ACTIVITY DIMINISHING FROM SOUTH TO NORTH BETWEEN 04Z-09Z. AFTER THIS, CONDITIONS WILL REMAIN MVFR DUE TO MIST AND CIGS. BY MID MORNING SATURDAY CONDITIONS SHOULD RETURN TO VFR WITH UNRESTRICTED LIGHT SHOWERS. OUTLOOK... SATURDAY NIGHT THROUGH SUNDAY NIGHT...MVFR IN PRIMARILY AFTN SHRA/TSRA. MONDAY THROUGH TUESDAY...VFR. TUESDAY NIGHT THROUGH WEDNESDAY...POSSIBLE MVFR IN SHOWERS AND THUNDERSTORMS WITH COLD FRONTAL PASSAGE. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...BMW NEAR TERM...BMW SHORT TERM...BMW LONG TERM...RRM AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 119 PM EDT FRI MAY 27 2011 NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-281730- NORTHERN ONEIDA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 119 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE REGION THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING ACROSS THE AREA. STAY ALERT FOR ANY WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ015>018-022-023-281730- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER- 119 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY BPRODUCE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
201 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL WAVERLY 42.01N 76.54W
05/26/2011 M1.00 INCH TIOGA NY PUBLIC
&&
BLLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI MAY 27 2011
NYZ046-057-272115-
DELAWARE NY-OTSEGO NY-
409 PM EDT FRI MAY 27 2011
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OTSEGO AND NORTH
CENTRAL DELAWARE COUNTIES...
* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
DAVENPORT...AND MOVING NORTHEAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
DAVENPORT CENTER AT 415 PM EDT...
KORTRIGHT AT 420 PM EDT...
DAVENPORT AT 425 PM EDT...
BUTTS CORNER AND FERGUSONVILLE AT 430 PM EDT...
SCHENEVUS AT 440 PM EDT...
ELK CREEK AT 445 PM EDT...
WORCESTER AT 455 PM EDT...
WESTFORD AT 500 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4259 7465 4252 7471 4247 7465 4233 7490
4242 7502 4270 7473 4263 7463
JABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 2 SW MILAN 41.89N 76.53W
05/26/2011 BRADFORD PA NWS STORM SURVEY
DAMAGE ASSESSMENT TEAM FOUND AN EF1 TORNADO TRACK WHICH
WAS 4 MILES LONG AND 75 YARDS WIDE. ESTIMATED MAXIMUM
WIND SPEED WAS 90 MPH.
&&
JABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 PM EDT FRI MAY 27 2011
PAZ039-272245-
SUSQUEHANNA PA-
620 PM EDT FRI MAY 27 2011
...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SUSQUEHANNA
COUNTY...
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF HOP BOTTOM...AND MOVING NORTHEAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HOP BOTTOM AT 635 PM EDT...
HARFORD AND ALFORD AT 645 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4165 7593 4184 7580 4175 7561 4164 7579
4164 7592
JABThe Binghamton radar (KBGM), 21 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
19 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Hail fell near Floral Park.
Trees were blown down and homes were damaged. Twenty-five homes suffered minor damage, and one house had substantial damage.
Trees were blown down on County Road 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306161, 306160, 306159, 306142, 306143, 306144, 306146, 306147, 306148, 306163, 306149, 306150, 306151, 306155, 306162, 306152, 306153, 306154, 306158, 306157, 306156.